Missouri, 2001

Hail in Missouri, October 23, 2001

October 23, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 23, 2:33 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 23, 2:33 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON OCT 22 2001

FORECAST PROBLEMS CONCERN CHANCES OF SEVERE WEATHER AND
PRECIPITATION TODAY AND TONIGHT...THEN TEMPERATURES.

LINE OF CONVECTION DEVELOPED ALONG WEAKENING FRONT OVER NORTHERN MO
YESTERDAY EVENING AND CONTINUE INTO NE AND CNTRL MO OVERNIGHT...JUST
NORTH OF THE FORECAST AREA. WILL HAVE TO SEE IF CONVECTION CAN GET
GOING OVER SOUTHERN MO THIS MORNING AHEAD OF SHORT WAVE MOVING INTO
THE CENTRAL PLAINS. LOW LEVEL MOISTURE AXIS MOVING INTO SW MO ATTM...
50 KT JET ON KSGF VAD WIND PROFILE AT 4K FT...AND JET STREAK AHEAD OF
THE SHORTWAVE TO ENHANCE LIFT. CAPES JUST OFF THE SFC ARE AROUND 2000
J/KG ON ETA SGF SOUNDING. LINE HINTS AT TRYING TO FILL IN FROM NE OK
TO CNTRL MO ATTM. MAIN FACTORS AGAINST DEVELOPMENT ARE CAPPING
AND WEAKENING OF LOW LEVEL FORCING AS JET VEERS AND
CONVERGENCE/MOISTURE CONVERGENCE DIMINISHES. WILL KEEP 40 POPS
IN SOUTHERN MO FOR FIRST PERIOD AND NOT GET TOO FANCY WITH TIMING...
PARTICULARLY IF WE CAN REDEVELOPMENT MIDDAY AND THIS AFTERNOON IN
RIGHT ENTRANCE REGION OF EXITING JET STREAK. SIGNIFICANT CIN AND THE
LACK OF ANY ORGANIZED BOUNDARIES MIGHT MAKE THIS DIFFICULT.

STRONG COLD FRONT STILL PROGGED TO MOVE THROUGH THE AREA EARLY
WEDNESDAY. FRONT WONT HAVE MUCH MOISTURE TO WORK WITH AS IT ENTERS
WESTERN COUNTIES...BUT STARTS TO TAP INTO DEEPER MOISTURE AS IT
MOVES INTO EASTERN MO. WILL LEAVE POPS OUT FOR WESTERN HALF OF THE
CWA WEDNESDAY MORNING AND WILL KEEP CHANCE POPS FOR EASTERN COUNTIES
THROUGH MIDDAY.

COLD AIR WILL WORK ITS WAY INTO THE REGION AND KEEP TEMPERATURES
BELOW NORMAL THROUGH THE WEEKEND AS LONG WAVE TROUGH BECOMES BRIEFLY
ANCHORED OVER THE GREAT LAKES AND UPPER MIDWEST AS A SHORTWAVE RIDES
DOWN THE WESTERN SIDE OF THE LONGWAVE OVER THE WEEKEND. TEMPERATURES
SHOULD MODERATE STARTING MONDAY AS 5H TROUGH MOVES EAST.

PRELIMINARY CCF:
FCSTID = 26/DSA
SGF   76  57  68  42 /  40  30  10  10
JLN   79  55  66  42 /  40  30  10  10
UNO   74  62  71  40 /  40  30  30  10
VIH   77  59  65  39 /  30  10  30  10

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Oct 23, 5:00 AM CST, 1 hour 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE OCT 23 2001

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND SOUTH
OF THE INTERSTATE 44 CORRIDOR THIS MORNING. ISOLATED SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY OVER EXTREME SOUTHWEST MISSOURI....
MAINLY WEST AND SOUTHWEST OF SPRINGFIELD. THE MAIN THREAT WILL BE
LOCALIZED AREAS OF LARGE HAIL AND DAMAGING WINDS.

SCATTERED STORMS MAY REINTENSIFY OR REDVELOP OVER CENTRAL AND
SOUTHERN MISSOURI EARLY THIS AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS. ONCE AGAIN...THE MAIN STORM THREATS WILL BE
LOCALIZED HAIL AND DAMAGING WINDS.

ALTHOUGH THE SEVERE WEATHER THREAT IS NOT EXPECTED TO BE
WIDESPREAD...SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS TODAY. ANOTHER HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AT AROUND 1 PM.

.EXTENDED OUTLOOK...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION EARLY WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT THROUGH MIDDAY...MAINLY OVER SOUTH CENTRAL MISSOURI. THIS WILL
USHER IN UNSEASONABLY COLD AIR WITH LATE NIGHT AND EARLY MORNING
TEMPERATURES POSSIBLY DROPPING TO AT OR BELOW FREEZING FRIDAY THROUGH
SUNDAY.

The radar

The Springfield radar (KSGF), 21 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
October 23, 6:49 AM CST
Where
Lawrence County, Halltown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -93.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5271126.